Indiana, 2011Damaging Winds in Indiana, May 31, 2011
May 31, 2011 · NWS IWX · 2 events in 1 county or zone
A cold front was located to the west of the area. Unstable conditions and weak convergence allowed for isolated thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was located to the west of the area. Unstable conditions and weak convergence allowed for isolated thunderstorm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 31, 2:56 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, May 31, 2:56 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT TUE MAY 31 2011
.SHORT TERM...
TONIGHT INTO WEDNESDAY NIGHT
FOCUS REMAINS ON SEVERE THREAT ACROSS THE AREA INTO THIS EVENING
AHEAD OF A COLD FRONT AND UPPER LEVEL SYSTEM MOVING THROUGH THE
PLAINS.
REMNANTS OF NEBRASKA CONVECTION STILL HOLDING TOGETHER IN SOME
FASHION ACROSS EASTERN WISCONSIN INTO ILLINOIS. THIS AREA WILL
LIKELY RE-INTENSIFY AS IT ENCOUNTERS THE GENERALLY
UNCAPPED...MODERATELY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA.
THE MOST FAVORABLE AREA FOR SEVERE WEATHER INTO THIS EVENING REMAINS
GENERALLY ACROSS THE NORTH/NORTHWEST HALF OF THE AREA CLOSER TO THE
BEST APPROACHING DYNAMICS. WATCH IS NOW IN EFFECT FOR MOST OF THE
CWA. FOR FURTHER DETAILS...SEE LATEST MESOSCALE AND WATCH
DISCUSSIONS.
CONVECTION WILL SHIFT OUT BY MIDNIGHT WITH COOLER AND LESS HUMID AIR
ARRIVING. SKIES SHOULD CLEAR OUT...ESPECIALLY ON WEDNESDAY AND WEDS
NIGHT WITH MORE SEASONABLE TEMPS.
&&
.LONG TERM...
THURSDAY THROUGH TUESDAY...
EXTENDED PERIOD WILL FEATURE A RE-AMPLIFICATION OF THE UPPER RIDGE
OVER THE REGION AS ENERGY STREAMING IN FROM THE PACIFIC WILL
CONTINUE TO RE-ENFORCE UPPER TROUGH OVER THE WESTERN US. SFC HIGH
PRESSURE WILL MOVE INTO EASTERN GREAT LAKES ON THURSDAY AND ALLOW
EASTERN EDGE OF WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE
HIGH PLAINS TO APPROACH THE AREA. CANT RULE OUT THE POSSIBILITY OF
SCT ELEVATED CONVECTION AHEAD OF THE FRONT AS FAIR AMOUNT OF
MOISTURE AND ASCENT INDICATED ON 310K SFC...SO WILL KEEP LOW CHANCE
POPS GOING FOR THU AFTN. FOCUS THEN SHIFTS FURTHER TO THE NORTHWEST
WHERE GOOD SETUP FOR MCS IN THE NORTHERN PLAINS/WESTERN GREAT LAKES
THU NITE. STRONG THETAE GRADIENT COMBINED WITH NW/SE ORIENTATION OF
THICKNESS PATTERN SUGGESTS NE CWA MAY GET CLIPPED BY THIS SYSTEM
AFTER 06Z FRI. BUILDING UPPER RIDGE BRINGING STRONGLY POSITIVE
HEIGHT ANOMALIES TO THE REGION WILL BRING A RETURN OF 85-90F TEMPS
GOING INTO THE WEEKEND. COLD FRONT EXPECTED TO MOVE THROUGH THE AREA
ON SATURDAY NIGHT BUT PARENT SFC LOW WELL INTO CANADA AND GULF
MOISTURE CUT OFF SO EXPECT A DRY FROPA. DRIER AIRMASS BEHIND FRONT
AND NOT QUITE AS WARM...BUT STILL ABOVE NORMAL TEMPS CAN BE EXPECTED
SUN-TUE.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD WITH ONLY FLY
IN THE OINTMENT BEING CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND
EVENING...MAINLY AT KSBN. HAVE LEFT PREVIOUS TIMING ALONE IN THE
22 TO 01Z TIME FRAME FOR KSBN AND LEFT ONLY CB MENTION AT KFWA.
WILL MONITOR TRENDS AS CONVECTION DEVELOPS AND ADJUST TAFS AS
NEEDED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.
&&
SHORT TERM...FISHER
LONG TERM...LOGSDON
AVIATION...FISHER
Hazardous weather outlook, May 31, 3:04 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT TUE MAY 31 2011
INZ003>009-012>018-020-022>026-032-MIZ077>081-OHZ001-002-004-015-
012015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-GRANT-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...MARION...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...PAULDING...ANTWERP
404 PM EDT TUE MAY 31 2011 /304 PM CDT TUE MAY 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. A FEW OF
THESE STORMS WILL LIKELY BECOME SEVERE WITH DAMAGING WINDS AND
ISOLATED LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL MIDNIGHT EDT /11 PM CDT/.
HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING
HEAT INDICES TO RISE TO BETWEEN 90 AND 95 DEGREES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY INTO EARLY THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ027-033-034-OHZ005-016-024-025-012015-
ADAMS-BLACKFORD-JAY-HENRY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...DECATUR...BERNE...HARTFORD CITY...
MONTPELIER...PORTLAND...NAPOLEON...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
404 PM EDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING. SOME STORMS MAY BECOME
SEVERE PRODUCE DAMAGING WINDS AND ISOLATED LARGE HAIL.
HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING
HEAT INDICES TO RISE TO BETWEEN 90 AND 95 DEGREES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY INTO EARLY THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-012015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
404 PM EDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. SOME
STORMS MAY BECOME SEVERE AND PRODUCE WIND GUSTS TO 50 KNOTS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY INTO EARLY THURSDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, May 31, 4:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE MAY 31 2011
INZ003-004-312130-
LA PORTE IN-ST. JOSEPH IN-
505 PM EDT TUE MAY 31 2011
...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHWESTERN MARSHALL
AND ST. JOSEPH COUNTIES IN NORTH CENTRAL INDIANA...AND EASTERN LA
PORTE COUNTY IN NORTHWEST INDIANA...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH LIBERTY...OR 12 MILES SOUTHEAST OF LA
PORTE...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SOUTH BEND AND GULIVOIRE PARK...
MISHAWAKA...GEORGETOWN AND ROSELAND...
CRUMSTOWN...
INDIAN VILLAGE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING/1100 PM CDT TUESDAY EVENING/ FOR NORTHERN INDIANA
AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.
LAT...LON 4176 8625 4163 8607 4147 8644 4148 8646
4147 8647 4146 8648 4154 8660
TIME...MOT...LOC 2105Z 235DEG 46KT 4154 8648Local storm report, May 31, 4:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 N NORTH LIBERTY 41.58N 86.43W
05/31/2011 E0.25 INCH ST. JOSEPH IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100982
BENTLEYThunderstorm Wind, St. Joseph
- When
- May 31, 4:30 PM EST to 4:31 PM EST
- Where
- St. Joseph County, 1.72 mi NW of South Bend
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.690, -86.270
Law enforcement officials reported several trees down in and around South Bend and Mishawaka. One of the trees fell onto a car.
Thunderstorm Wind, St. Joseph
- When
- May 31, 4:30 PM EST to 4:31 PM EST
- Where
- St. Joseph County, 0.69 mi N of South Bend
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.680, -86.250
Fire department officials reported power lines and poles down near the intersection of Campeau Street and Northwood Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, May 31, 20111 death · 1 event
- Tornado and Hail in Michigan, May 31, 2011$103,000 · EF1 · 10 events
- Hail and Damaging Winds in Michigan, May 31, 2011$81,000 · 60 kt wind · 11 events
- High Wind in North Dakota, May 31, 201150 kt wind · 36 events
- High Wind in California, May 31, 2011$25,000 · 70 kt wind · 1 event
- Hail in New Mexico, May 31, 2011$1,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, May 31, 2011$5,000 · 2.5 in hail · 9 events
- Marine Thunderstorm Winds in Lake Superior, May 31, 201155 kt wind · 8 events
- Drought in Florida, May 31, 20116 events
- Hail and Damaging Winds in Washington, May 31, 2011$500 · 1 in hail · 6 events
- Hail in Texas, May 31, 20112.75 in hail · 6 events
- Hail in Missouri, May 31, 20111.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318146, 318149.